Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 54, NWS Boston/Norton, MA

June 22, 2007Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 22, 2007, 4:02 PM EDT for Worcester County, Massachusetts. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2007, 4:02 PM EDT (20:02 UTC)
Expired
Jun 22, 2007, 4:15 PM EDT
In force
13 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

County Worcester County, MA

The radar

The Boston radar (KBOX), 70 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 8.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2007-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2007-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 222002
SVRBOX
MAC027-222015-
/O.NEW.KBOX.SV.W.0054.070622T2002Z-070622T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
402 PM EDT FRI JUN 22 2007

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WORCESTER COUNTY IN CENTRAL MASSACHUSETTS...
  THIS INCLUDES THE CITY OF LEOMINSTER...

* UNTIL 415 PM EDT

* AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LEOMINSTER...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANCASTER...CLINTON AND BOLTON BY 410 PM EDT...
  BERLIN...6 MILES NORTHEAST OF BOYLSTON AND 7 MILES NORTH OF
  NORTHBOROUGH BY 415 PM EDT...

LAT...LON 4248 7190 4261 7172 4256 7167 4254 7167
      4252 7166 4253 7163 4248 7155 4242 7156
      4235 7162 4231 7159 4232 7153 4225 7164

$$

BELK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 11:56 AM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 22, 11:56 AM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1156 AM EDT FRI JUN 22 2007

.SYNOPSIS...
THE NEXT 7 DAYS SHOULD CONTINUE THE WELL BELOW NORMAL PRECIPITATION
PATTERN OF THE PAST MONTH WITH SEVERAL BRIEF BUT POTENTIALLY
SIGNIFICANT THUNDERSTORM EVENTS. CANADIAN COOLNESS GIVES WAY TO
INCREASING HEAT BY THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS OVER VT...NH...AND NORTHERN NY ARE MOVING SOUTH AND
SOUTHEAST...THIS WILL MOVE OVER SOUTHERN NEW ENGLAND THIS AFTERNOON.
UPPER TROF AND COLD POOL MOVING OVER NEW ENGLAND WITH 500 MB TEMPS AT
-20C TO -23C WHILE 850 MB TEMPS ARE AT 6C. OBSERVED MORNING SOUNDINGS
SHOW WET BULB ZERO LEVELS NEAR 6400 FEET WITH LIFTED INDEX VALUES
BELOW ZERO.

ALL IN ALL...A FAVORABLE PROFILE FOR DIURNAL SHOWERS AND SCATTERED
THUNDERSTORMS. THE LOW WET BULB ZERO WILL SUPPORT HAIL GENERATION
THAT ALLOWS THE HAIL TO REACH THE GROUND. WITH 800 MB TEMPS AT
3C...THAT WOULD SUPPORT A FULL MIXING MAX TEMP IN THE LOW TO MID
70S...WITH MID TO UPPER 60S IN THE CLOUDIER NORTHWEST MASS/SOUTHWEST
NH.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
CONVECTION DIES RAPIDLY WITH LOSS OF HEATING SHORTLY AFTER 00Z THIS
COMING EVENING. CLOUDS WILL THEN DIMINISH WITH PARTIAL CLEARING
OVERNIGHT.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
SAT SHOULD BE A NICE DAY. SOME CLOUDINESS ROTATING AROUND LOW
PRESSURE PARKED OVER THE CANADIAN MARITIMES MAY BE INITIALLY SLOW TO
DEPART FAR NORTHEASTERN MASSACHUSETTS BUT IT WILL BECOME MOSTLY
SUNNY IN THE AFTERNOON. ELSEWHERE SKIES WILL BE MOSTLY SUNNY ALL
DAY. GFS IS A FEW DEGREES WARMER AT 850 MB THAN NAM. NAM MAX TEMP IS
ONLY 69 AT BDL...NGM GIVES 72...AND GFS GIVES 79 TO BDL.  SO...HAVE
NOT CHANGED TEMPS FROM PREVIOUS FORECAST SINCE MID 70S WAS A GOOD
COMPROMISE.

QUIET WEATHER SAT NIGHT AS WEAK HIGH PRESSURE DRIFTS OVER NEW
ENGLAND.

NEXT MAIN FORECAST ISSUE IS FOR SUNDAY. BURST OF INSTABILITY
FORECAST TO RACE ACROSS SOUTHERN NEW ENGLAND BETWEEN 18Z AND 00Z.
BOTH NAM AND GFS HAS TOTAL TOTALS INDEX CLIMBING TO 50. K INDEX
CLIMBS TO ABOUT 30. A PRONOUNCED FRONTAL BOUNDARY...A QUASI COLD
FRONT...MOVES ACROSS THE REGION AT THE TIME OF MAXIMUM HEATING.
TEMPERATURES SHOULD CLIMB TO NEAR 80. LOW LEVEL MOISTURE WILL BE
SOMEWHAT LACKING...WITH DEW POINTS IN THE MID 50S. BUT ONCE AGAIN
THE COLD AIR WILL STILL BE IN PLACE AT 500 MB...WITH -15C TO -18C
FROM SOUTH TO NORTH ACROSS SOUTHERN NEW ENGLAND. BY FAR THE MOST
IMPRESSIVE FEATURE HOWEVER IS A 110 KNOT JET MAX AT 300 MB THAT
DIVES THROUGH NEW YORK STATE WITH THE NOSE OF THE JET PUSHING ACROSS
CONNECTICUT AND RHODE ISLAND. THIS WILL PROBABLY BE ENOUGH TO
TRIGGER STRONG THUNDERSTORMS SOMEWHERE IN OUR FORECAST AREA. BUT
THINK IT WILL ONLY BE SCATTERED COVERAGE SINCE WINDS AT MOST LEVELS
ARE WESTERLY WHICH MAY CUT DOWN ON CONVERGENCE. SO...WITH ALL THAT
SAID...WILL CONTINUE CHANCE OF THUNDERSTORMS AND HAVE UPPED POPS
SLIGHTLY TO NEAR 40 PERCENT IN NORTHERN AREAS...30 PERCENT IN
SOUTHERN AREAS.

ANY THUNDERSTORMS SHOULD EXIT EASTERN MASSACHUSETTS SUNDAY NIGHT
WITH SOME CLEARING SKIES TO FOLLOW.

MONDAY IS A TRANSITION DAY...FOR THE BIG WARMUP THAT BEGINS IN
EARNEST ON TUESDAY. STRONG UPPER LEVEL RIDGE BUILDS ACROSS THE OHIO
VALLEY AND TEMPS SHOULD WARM WELL INTO THE 80S MONDAY. WE ARE IN
NORTHWEST FLOW ALOFT AND GFS MAINTAINS SOME CLOUDINESS AND MOISTURE
IN THE VICINITY. HOWEVER...NAM IS DRY. FOR NOW WILL BE OPTIMISTIC
AND CONTINUE A PARTLY CLOUDY AND DRY FORECAST FOR MONDAY.

TUESDAY AND WEDNESDAY...850 MB TEMPS REACH +22C AS THE UPPER HIGH
SITS OVER NEW ENGLAND. VERY HOT CONDITIONS ARE FORECAST WITH
TEMPERATURES REACHING THE LOWER 90S TUE AND MID 90S WED. THESE MAY
BE UNDERDONE...SINCE MEXBDL HAS 94 ON TUE.

HAVE LEFT A CHANCE OF AFTERNOON THUNDERSTORMS IN THE FORECAST FOR
WEDNESDAY BUT IT IS LOOKING MORE LIKELY THAT IT WILL BE DRY. WILL
LET THE DAY SHIFT ASSESS THE EXTENDED RANGE.

RELIEF IN THE FORM OF THUNDERSTORMS SHOULD COME ON THURSDAY AS THE
UPPER LEVEL HIGH SLIDES SOUTHEASTWARD AND A SURFACE COLD FRONT
SLOWLY APPROACHES FROM THE NORTHWEST.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
ADJUSTMENTS TO WIND AND SKY COVER MADE AT LATE MORNING. THE REMAINDER
OF THE FORECAST REMAINS THE SAME FROM 12Z...THAT REASONING FOLLOWS.

AT LEAST ISOLATED THUNDERSTORMS EXPECTED MHT-BOS-HYA REGION 16Z-22Z
TODAY AFFECTING AIR TRAVEL WITH DELAYS. SMALL HAILERS EXPECTED.
GUSTY 35 KTS IN DOWNDRAFTS WITH ISO T STORMS.

OTRW VFR AT THE TAF SITES WITH GENERAL AFTN CIGS OF 3500 TO 5000 FT
IN CU FIELDS. BRFLY MVFR IN TSTMS.

TONIGHT...CLEARING DEVELOPS AND VFR CLR BY 06Z SAT.

OUTLOOK FOR SATURDAY THROUGH TUESDAY...MAINLY VFR CONDITIONS.
SCATTERED THUNDERSTORMS SUNDAY AFTERNOON AND EVENING WITH MVFR
POSSIBLE DURING PASSAGE. NORTHWEST TO WEST WINDS MAY GUST TO 25 TO
30 KNOTS SUNDAY AFTERNOON. SOUTHWEST WINDS MONDAY AND TUESDAY.

&&

.MARINE...
SCA WINDS PROBABLE THIS AFTN AND EVENING E MASS COAST. ISSUED SCA AND
MWS IN THE 4AM PKG FOR THUNDER AND WIND. USED GFS MXG HT AND A BLEND
OF POWER NAM/GFS WIND GUST ALG TO GENERATE WHAT I THOUGHT WAS A
REASONABLE REPLICATION OF THIS AFTNS LAND HEAT GENERATED TRANSFER
ALONG THE NEAREST MILE OF COAST.

FD WINDS ON THE NGM ARE ARD 33KTS THIS AFTN AND EXPECTING THIS TO
TRANSFER DOWN AT TIMES THIS AFTN. CHOPPY WATERS IN GUSTY WINDS
NEAREST MILE OF THE LAND. FURTHER OFF THE COAST..MAYBE 10 OR 15
MILES...WINDS SHOULD BE LESS DUE TO THE COOLER SST/AIRMASS.

WINDS SHOULD SETTLE THIS EVENING.

IN THE LONGER TERM...SOUTHWEST WINDS WILL LIKELY REACH SMALL CRAFT
ADVISORY LEVELS IN GUSTS ON SUNDAY BOTH ON THE NEARSHORE AND COASTAL
WATERS. WINDS WILL DIMINISH ON MONDAY. SOUTHWEST WINDS 15 TO 20
KNOTS MAY KICK UP SEAS ON THE SOUTHERN OUTER WATERS TO AROUND 5 OR 6
FEET TUESDAY-WEDNESDAY AND MAY REQUIRE A SMALL CRAFT ADVISORY AT
THAT TIME.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR
     ANZ230>237-250-254.

&&

SYNOPSIS...DRAG
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...GAF
AVIATION...WTB/DRAG/GAF
MARINE...DRAG/GAF
Hazardous weather outlook, Jun 22, 4:41 AM EDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
441 AM EDT FRI JUN 22 2007

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-230845-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-HARTFORD CT-
TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
441 AM EDT FRI JUN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...WESTERN MASSACHUSETTS...MASSACHUSETTS COASTAL
WATERS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND...SOUTHERN
RHODE ISLAND AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED FROM MONADNOCKS AND WORCESTER HILLS
EASTWARD TO THE ENTIRE MASSACHUSETTS COAST THIS AFTERNOON. GUSTY
NORTHWEST WINDS TO 40 MPH AND SMALL HAIL ARE EXPECTED....PROBABLY AS
MANY REPORTS AS LAST EVENING...EXCEPT CENTERED CLOSER TO THE BOSTON
AREA.

ISOLATED THUNDERSTORMS SHOULD START IN THE MANCHESTER NEW HAMPSHIRE
TO NEWBURYPORT REGION OF SOUTH CENTRAL AND EXTREME NORTHEAST
MASSACHUSETTS AROUND 1 PM AND EXPAND SOUTHWARD INTO CLUSTERS OF
THUNDERSTORMS...BEING MOST INTENSE BETWEEN 330 PM AND 630 PM IN THE
WORCESTER TO BOSTON CORRIDOR...FINALLY DYING OUT THIS EVENING AROUND
8 PM NEAR CAPE COD. THIS WILL BE A DISTINCT HAZARD TO SMALL CRAFT
MARINERS FOR WIND...AND A LIGHTNING HAZARD FOR ALL WHO ARE OUTDOORS
ALONG THE MASSACHUSETTS COAST DURING MID AND LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON SUNDAY AFTERNOON AND
EVENING. BESIDES THE LIGHTNING HAZARD...A FEW OF THESE COULD PRODUCE
STRONG WIND GUSTS.

TEMPERATURES WILL REACH THE LOW AND MID 90S TUESDAY AND WEDNESDAY BUT
HUMIDITY VALUES SHOULD BE LOW ENOUGH TO PRECLUDE HEAT ADVISORIES FROM
BEING ISSUED. HOWEVER IF DEW POINT TEMPERATURES ARE 5 DEGREES HIGHER
THAN CURRENTLY EXPECTED...HEAT INDICES COULD APPROACH THE 100 MARK.

A SLOWLY ADVANCING COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS
LATE WEDNESDAY AND ESPECIALLY ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
SPOTTERS SHOULD BE PREPARED TO REPORT ANY HAIL...WIND GUSTS TO 40 MPH
OR MORE...OR DAMAGE DUE TO LIGHTNING STRIKES.

FIELD/DRAG

In the hours before

Special weather statement, Jun 22, 2:52 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
252 PM EDT FRI JUN 22 2007

MAZ017-020-221930-
NORTHERN BRISTOL MA-SOUTHERN BRISTOL MA-
252 PM EDT FRI JUN 22 2007

AT 250 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER MANSFIELD...OR ABOUT 7 MILES EAST OF NORTH
ATTLEBOROUGH...MOVING SOUTHEAST AT 45 MPH.

THE THUNDERSTORM SHOULD BE NEAR...TAUNTON BY 300 PM EDT...BERKLEY AND
DIGHTON BY 310 PM EDT...FALL RIVER AND WESTPORT BY 320 PM EDT...NEW
BEDFORD AND DARTMOUTH BY 330 PM EDT.

BELK
Special weather statement, Jun 22, 3:08 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
308 PM EDT FRI JUN 22 2007

MAZ006-007-221945-
EASTERN ESSEX MA-WESTERN ESSEX MA-
308 PM EDT FRI JUN 22 2007

AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER GEORGETOWN...OR ABOUT 8 MILES SOUTHWEST OF
NEWBURYPORT...MOVING SOUTHEAST AT 30 MPH.

THE THUNDERSTORM SHOULD BE NEAR...TOPSFIELD AND WENHAM BY 320 PM EDT...
SALEM AND BEVERLY BY 330 PM EDT...MARBLEHEAD AND SWAMPSCOTT BY 340 PM
EDT.

BELK

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:36 PM EDTSpecial Marine WarningBOX24 min
Jun 22, 4:12 AM EDTMarine Weather StatementBOX16 hr
Jun 22, 4:44 PM EDTSevere Thunderstorm WarningBOXPlymouth16 min
Jun 22, 5:03 PM EDTSevere Thunderstorm WarningBOXBristol, Norfolk27 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.